Discussions By Condition: I cannot get a diagnosis.

Liver disease symptoms

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: Anonymous
  • December 23, 2006
  • 08:22 AM

I've had periodic lightheadedness and feeling very unwell on and off for the last 8 years.

All this time, I have had elevated liver enzymes - namely ALT and sometime AST. I first saw a liver specialist in 1999 who did a ultrasound and it showed fat in the liver. I was told that this was nothign to worry about. Over time, the symptoms would go away but always return. A year ago, everything statred to get much worse with weakness and exhaustion. I had a liver biopsy that showed fat in the liver and fatty liver disease but no scarring. Since then things ahve got progressively worse and a new range of blood tests are now out. My testosterone is low so I have been given testosterone gel. Some of my immunoglobulins are low. I have been bounced around from specialist to specialist but just getting worse.
I have lost a lot of muscle mass and gained weight and am unbievably fatigued and exhuasted. I get periods of unquenchable thirst and dry mouth and constant urination and my ankles keep swelling up. I have been tested for diabetes and just told I have slight insuling resistance and been given metformin for that.
There is a long list of symptoms which I haven't mentioned. I also saw another liver specialist who said even though I have symptoms of advanced liver disease I don't ahve that as it would have showed in the biopsy. He said nothing could have changed that quickly since earlier this year.

I don't know what to do anymore. There doesn't seem to be anyone else left to see about this. The symptoms match exactly that of advanced liver disease but if I don't have that then what is actually going on - I can't get that answer. Can anyone help?

Reply Flag this Discussion

5 Replies:

  • Hello. I am sorry that you also are suffering so ery much. I am to. I was told the same thing about my liver by a liver specialist in 1997.I am 5yrs. old.I have been feelin like you for the last year and a half with also vomiting. I kept telling my doctor of thes same complaints. Then last spring I have found out that this enlarged, fatty liver that was suppose to cause me no problems is now in liver failure. Please go to a hepatologist and keep going until someone helps you. Also get on the homopathic sites and you can get help for this. Mine is now so advanced that I just had high ammonia levels in my blood.That I guess means real end stage. I never even had a biopsy. Doc specialist had said I did not need one! How about that.Best wishes and have a very Mery Christmas... PLEASE GET HELP AND DON'T STOP UNTIL YOU DO.... Sincerely, Deborah
    Anonymous 42,789 Replies
    • December 25, 2006
    • 07:24 AM
    • 0
    Flag this Response
  • Thank you for your reply, Deborah.I am really sorry to hear about your situation and I hope the situation can be stabilized.If you don't mind me asking, how was liver failure finally agreed upon as a diganosis? I have an enlarged fatty liver, low testosterone and am so weak and exhaused. Diarrhea, no appetite and muscle wasting. I saw another liver specialist last week whi just pointed to the biopsy I had done in February this year which showed fatty liver disease and no fibrosis and said although you have symtoms of advaced liver disease you don't have it. They will no another biopsy. That's all agreat but what is it then? Seems hugely coincidental to me. Also, this has been a steady decline over 8 years - it's chronic which also lends itself to being an orhgan in decline.
    Anonymous 42,789 Replies
    • December 26, 2006
    • 01:49 AM
    • 0
    Flag this Response
  • If you have diarrhea and elevated liver enzymes for a long time, than coeliac disease could be in question.richard96@hushmail.com
    Anonymous 42,789 Replies
    • January 19, 2007
    • 10:27 AM
    • 0
    Flag this Response
  • The following site mentions some of the other reasons for problems in the liver, not as well known, but worth a look, especially if the doc is at a loss.http://www.emedicine.com/PED/topic1057.htmCauses: * Urea cycle defects with resulting hyperammonemia are due to deficiencies of the enzymes involved in the metabolism of waste nitrogen. The enzyme deficiencies lead to disorders with nearly identical clinical presentations. The exception is arginase, the last enzyme of the cycle. Arginase deficiency causes a somewhat different set of signs and symptoms. * Genetic defects of the urea cycle o N-acetylglutamate (NAG) synthetase deficiency o Carbamyl phosphate synthetase (CPS) deficiency o Ornithine transcarbamylase (OTC) deficiency o Citrullinemia (argininosuccinic acid synthase deficiency, citrullinuria) o Argininosuccinate (ASA) lyase deficiency (argininosuccinic aciduria, argininosuccinase deficiency) o Arginase deficiency (hyperargininemia, familial argininemia, argininemia)
    Anonymous 42,789 Replies
    • January 30, 2007
    • 06:54 PM
    • 0
    Flag this Response
  • I know this is a late reply but found this thread on Google and thought that this info could help SOMEONE. Alagille Syndrome MIMICS other liver disease. It is a hereditary syndrome and often is OVERLOOKED because of it's cunning ability to disguise itself!! Its symptons could vary from never noticing it, to LIVER TRANSPLANT! Even within the same family. I hope this helps someone else like myself.
    Anonymous 42,789 Replies
    • October 13, 2009
    • 04:36 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?